Helpline
Speak to a registered nurse.
Call the Beating Bowel Cancer Helpline
(9-5:30 Mon - Thu, 9-4 Fri)

020 8973 0011

or email nurse@beatingbowelcancer.org

What is peripheral neuropathy?

This information is for bowel cancer patients who are about to embark on a course of oxaliplatin, a common chemotherapy drug, which can cause temporary, and in some cases, more long-lasting side-effects, such as tingling or numbness in the hands and feet. It is important that you work together with your hospital team to manage these side-effects and prevent problems in the future.

Oxaliplatin (Eloxatin) is a platinum compound chemotherapy drug given to bowel cancer patients routinely to prevent recurrence or when their cancer has spread, locally into the lymph nodes or into other organs. It is usually given in combination with other drugs, for example:

  • with 5FU (FOLFOX)
  • with capecitabine (XELOX or CaPOX)
  • with 5FU and irinotecan (FOLFOXFIRI).

 

Oxaliplatin is given as a slow, intravenous infusion which is repeated at regular intervals, every two or three weeks, depending on the treatment you have been prescribed. Side-effects from oxaliplatin may include a sore mouth, feeling sick, diarrhoea and tiredness.

 

Peripheral neuropathy is another, potentially significant side-effect of oxaliplatin, which causes altered sensations in your hands and/or feet. This is because this drug can affect the nerve endings; the longer the nerve, the more likely it is to be damaged. Nerves going to the hands, feet and lower legs are some of the longest in the body. It can also affect nerve endings in the neck or throat, causing feelings of tightness in the chest and jaw and a strange feeling in your tongue.

 

This side-effect is called peripheral neuropathy, because it only affects the nerve ending in the extremities of your body, in particular the hands, feet and lower legs.

Short-term (acute) neuropathy

Almost everyone who receives this chemotherapy will experience some degree of peripheral neuropathy soon after receiving the treatment. The symptoms begin during or shortly after an infusion of oxaliplatin and usually disappear a few days after treatment ends. As treatment continues, symptoms may last longer or become more noticeable. They are often triggered by eating, drinking, or touching something cold or breathing cold air. Most people cope well with the short-term symptoms of peripheral neuropathy with only a few changes to their lifestyle.

 

Symptoms include:

 

A change in sensation
You may have a feeling of heaviness, burning or pins and needles in the affected area. Or, you may notice unusual sensations, such as a feeling of warmth or burning when touching something cold. Or, you may notice a loss of sensitivity or feeling, starting in your feet and fingertips.

 

Increased sensitivity and pain
For the first 48 hours after your treatment, you will feel much more sensitive to the cold. You may find that even the lightest touch or pressure in the affected area feels uncomfortable or painful. You may experience a sharp  or burning sensation, or it may feel like minor electric shocks. You may also feel a tingling in your face or tongue. If the pain becomes more severe, your doctor can prescribe medication to help relieve it.

 

Difficulty with balance, walking and coordination
If your feet and/or lower legs are affected, this may make it difficult to walk, climb stairs or keep your balance. You may find that you stumble or trip more often, especially on uneven surfaces.

 

Difficulty with everyday tasks
You may feel clumsy at times and less in control of your movements. If your fingers are affected, you may not be able to do ‘fiddly’ tasks, such as fastening buttons or tying your shoelaces.

Long-term (cumulative) neuropathy

As your treatment with oxaliplatin continues, the amount of platinum stored in your body builds up and this increases the risk of a longer lasting sensory neuropathy in your hands and feet. You are more at risk of these effects if you have anaemia, diabetes, or low levels of certain minerals and vitamins. Neuropathy caused by oxaliplatin usually gets better once the treatment is stopped, although some patients will experience a temporary increase in symptoms after treatment ends.

 

However, if you have lingering numbness in your hands and feet between treatments, it is important to tell your medical team, because the cumulative numbness can be long lasting if the drug isn’t stopped promptly. About 10 – 20% of patients will experience these long-term side-effects, which may persist for up to twelve months after treatment finishes. For a very small percentage of people, the changes will be permanent.

How your hospital team can help

It is very important to let your oncologist or nurse know if symptoms of neuropathy last beyond a few days after a chemotherapy treatment. Keep track of tingling, pins and needles, numbness, pain, or difficulty with normal activities and let your team know if they are getting worse. It is possible to reduce the dose or to change your treatment regime so that oxaliplatin is given less frequently.

 

There are also several treatments which can be tried to alleviate the symptoms and researchers are looking at how best to relieve this kind of pain. Your team might recommend a medication that treats neuropathic (nerve pain) or a drug  which is usually used to treat other conditions (which you don’t have) such  anti-depressant medicines, often in smaller doses than are used to treat depression, or anti-convulsant medicines.

 

It may take more than one approach to try to find out what works best for you. Other treatments that can be tried to ease the discomfort and its effect on your life are physical therapy, relaxation therapy, guided imagery, and acupuncture. If your symptoms don’t improve you may need to be referred to a pain clinic.

 

If the doctor thinks that you may be lacking in minerals, due to your diet, the amount of alcohol you drink or for some other reason, you may be given an infusion of calcium or magnesium to help reduce the symptoms.

 

If the oxaliplatin is stopped because of worsening symptoms, you will continue to receive the capecitabine or 5FU which is given with it. However, if your symptoms continue to get worse, your oncologist may suggest that you try another type of anti-cancer drug or decide to give you a break from chemotherapy.